Hail, Sampson
- When
- September 8, 5:25 PM EST
- Where
- Sampson County, 2.19 mi SE of Poplar Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.100, -78.190
Penny size hail was reported near Interstate 40.
An isolated severe thunderstorm developed in Sampson county producing penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
An isolated severe thunderstorm developed in Sampson county producing penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 8, 1:59 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 259 PM EDT MON SEP 8 2008 .SYNOPSIS...A WEAK SURFACE BOUNDARY SITTING OVER NORTH CAROLINA WILL PUSH TO THE NORTHWEST TODAY... ALLOWING WARM HIGH PRESSURE TO DOMINATE. THIS HIGH REMAIN IN PLACE UNTIL TUESDAY ...WHEN A COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST. A COOLER AIR MASS AND CLOUDY CONDITIONS ARE EXPECTED BEHIND THIS FRONT FOR WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... AS OF 200 PM MONDAY... REST OF TODAY: THE SURFACE HIGH TO OUR NORTH IS EXPECTED TO SHIFT OFFSHORE BY LATE AFTERNOON. FORECAST SOUNDINGS SHOW DEWPOINTS FALLING BACK INTO THE MID 60S AGAIN IN NORTHERN PORTIONS OF CENTRAL NC...APPARENTLY DUE TO MIXING. SURFACE BASED CAPE ESTIMATES OFF THE GFS/NAM THIS AFTERNOON RANGE FROM 1000-1500 J/KG IN THE NORTH TO AROUND 2500-3500 J/KG IN THE SOUTH...DEPENDING PRIMARILY ON LOW LEVEL MOISTURE. NOT MUCH IN THE WAY OF LIFT TODAY...AT THE SURFACE OR ALOFT. IN FACT...WE ARE ON THE ANTICYCLONIC SHEAR SIDE OF A 250MB JET TO THE NORTH...WITH 500MB RIDGING ABOVE AND TO THE SOUTH...WHICH MAY HELP SUPPRESS ACTIVITY. AT THE SURFACE...WITH WEAK SOUTHEASTERLY FLOW...THE SEABREEZE SHOULD MAKE SOME PROGRESS INLAND...PROVIDING SOME CONVECTIVE FORCING IN THE SE COASTAL PLAIN. HAVE DECIDED TO KEEP A SLIGHT CHANCE OF ISOLATED CONVECTION EVERYWHERE EXCEPT NORTH OF THE TRIANGLE ADJACENT TO THE VA BORDER WHERE INSTABILITY SHOULD BE TOO MARGINAL IN THE FACE OF AN UNSUPPORTIVE UPPER LEVEL PATTERN...ALTHOUGH IF DEWPOINTS DO NOT DROP...AN ISOLATED SHOWER CANNOT BE RULED OUT. WITH LIGHT/VARIABLE FLOW THROUGH 500MB...ANY CONVECTION WILL BE SLOW MOVING AND COULD POSE A HEAVY RAIN / LOCALIZED FLOODING THREAT...ESPECIALLY GIVEN RECENT SATURATED GROUNDS COURTESY OF HANNA. WITH HIGHS AROUND 90-91F AND DEWPOINTS IN THE 70-73F RANGE IN THE SW PIEDMONT AND SANDHILLS TODAY...HEAT INDEX VALUES WILL REACH INTO THE 95-100F RANGE DURING PEAK HEATING. TONIGHT: THE UPPER TROUGH DIGGING INTO THE UPPER MIDWEST WILL CROSS EAST THROUGH THE UPPER GREAT LAKES TONIGHT...WITH A SURFACE LOW DEVELOPING OVER THE LOWER GREAT LAKES AND NEW ENGLAND...AND A COLD FRONT TRAILING SOUTH THROUGH THE OH/TN VALLEYS BY 12Z TUE MORNING. WOULD NOT EXPECT MUCH OF A CHANCE FOR CONVECTION TONIGHT GIVEN WEAK THERMODYNAMIC PARAMETERS AND LITTLE IN THE WAY OF LIFT...THEREFORE WILL KEEP THE FORECAST DRY TONIGHT. LOWS SHOULD RANGE FROM THE UPPER 60S TO THE LOWER 70S. TUESDAY: THE COLD FRONT STRETCHING SOUTH ACROSS THE OH/TN VALLEYS TUE MORNING IS EXPECTED TO CONTINUE EASTWARD INTO THE CAROLINAS TUE AFTERNOON AS THE PARENT LOW PRESSURE SYSTEM MOVES NORTHEAST THROUGH NEW ENGLAND. ALTHOUGH NO AIR MASS CHANGE IS EXPECTED IN ASSOC/W THE FRONT TUE AFTERNOON (COOLER/DRIER AIR DOES NOT MAKE IT OVER THE NC MOUNTAINS)...THE ASSOC PRESSURE TROUGH AND WIND SHIFT WILL PROVIDE SOME SUPPORT FOR CONVECTION. HOWEVER...GFS/NAM 925/850MB WIND FIELDS SHOW VIRTUALLY NO CONVERGENCE OVER CENTRAL NC AT THOSE LEVELS... WHICH MEANS THAT ANY LIFT WILL BE CONFINED TO VERY WEAK/SHALLOW LOW LEVEL CONVERGENCE. IN THE UPPER LEVELS...GENERALLY FLAT WSW FLOW ALOFT IS FORECAST ACROSS THE AREA...ALTHOUGH THE GFS/NAM HINT AT THE POSSIBILITY OF WEAK 500MB PERTURBATIONS RIDING INTO THE AREA DURING THE AFT/EVE HOURS. THE DEEPEST CONVERGENCE IN ASSOC/W THE FRONT AND THE BETTER UPPER LEVEL DYNAMICS WILL BE LOCATED IN NORTHERN VA INTO THE NORTHERN MID-ATLANTIC AND NEW ENGLAND. THERMODYNAMICALLY SPEAKING...GFS/NAM SOUNDINGS SHOW PRECIPITABLE WATER VALUES INCREASING TO 1.50-1.75 TUE AFTERNOON AHEAD OF THE BOUNDARY...ALTHOUGH INSTABILITY VALUES VARY BETWEEN 1500-3000 J/KG BETWEEN THE MODELS...WITH THE GFS MORE UNSTABLE. GIVEN THE APPROACH OF A WEAK TROUGH/WIND SHIFT FROM THE WEST DURING PEAK HEATING...MODERATE INSTABILITY...AND THE POSSIBILITY OF WEAK PERTURBATIONS IN SW/WSW FLOW ALOFT...WILL GO WITH 30-40% CHANCE POPS. HIGH TEMPS SHOULD REACH INTO THE MID/UPPER 80S...A LITTLE COOLER THAN TODAY. SEVERE POTENTIAL: ALTHOUGH WIND SHEAR IS EXPECTED TO INCREASE TUESDAY AFTERNOON... FORECAST SOUNDINGS SHOW NO MORE THAN 20 KNOT SOUTHWEST FLOW THROUGH 600MB...AND NO MORE THAN 30 KNOT FLOW THROUGH 500MB. BETTER THAN TODAY...BUT NOT OVERLY IMPRESSIVE. THIS COMBINED WITH WEAK FORCING AT THE SURFACE AND ALOFT DOES NOT INDICATE MUCH OF AN ORGANIZED SEVERE THREAT ACROSS CENTRAL NORTH CAROLINA. THE BEST THREAT FOR ORGANIZED SEVERE WEATHER SHOULD REMAIN OVER CENTRAL/NORTHERN VIRGINIA NORTH INTO NEW ENGLAND WHERE LOW LEVEL CONVERGENCE WILL BE DEEPER AND THERE WILL BE BETTER UPPER DIVERGENCE. HOWEVER...GIVEN MODERATE INSTABILITY AND RELATIVELY BETTER FORCING/SHEAR THAN TODAY... CANNOT RULE OUT A FEW ISOLATED STRONG TO SEVERE STORMS TUESDAY AFTERNOON...WITH A PRIMARY THREAT OF DAMAGING WINDS AND PENNY TO NICKEL SIZE HAIL. -VINCENT && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 250 PM... A TROUGH AND ASSOCIATED A COLD FRONT WILL MOVE INTO CENTRAL NORTH CAROLINA TUESDAY NIGHT WITH NORTHEAST FLOW AND COLD AIR DAMMING SETTING UP BEHIND THE FRONT WEDNESDAY. THE 500 MILLIBAR CONFLUENCE PATTERN OVER NEW ENGLAND WEDNESDAY MORNING IS PROGRESSIVE AND SHIFTS EAST... ALLOWING SURFACE HIGH PRESSURE TO MOVE INTO ATLANTIC WATERS DURING THE DAY THURSDAY. THUS THE DAMMING PATTERN SHOULD BE WEAKENING THURSDAY AND GONE THURSDAY NIGHT. SHOWERS AND A CHANCE FOR THUNDERSTORMS LOOK UNAVOIDABLE IN THE NORTHWEST PIEDMONT TUESDAY NIGHT...TAPERING OFF TO A CHANCE IN THE SOUTHEAST. AS DAMMING SETS UP WEDNESDAY...OVERRUNNING EAST TO SOUTHEAST WINDS SHOULD GENERATE RAIN IN MOST SPOTS...WITH THUNDER POSSIBLE MAINLY NEAR THE SOUTH CAROLINA BORDER AND IN THE EAST. FLOW ABOVE THE SURFACE AIR MASS BECOME CHAOTIC THURSDAY AND A 50 PERCENT CHANCE OR SO FORECAST IN THE SOUTHEAST ON THE EDGE OF THE WEAKENING AIR MASS...AND LESSER CHANCES ELSEWHERE. FORECAST IS FOR A THIRD TO ONE HALF INCH OF RAIN... WITH HEAVIER AMOUNTS IN THUNDERSTORMS...WHICH SHOULD BE MAINLY SOUTH AND EAST. HAVE DEPICTED LOW 70S FOR HIGHS WEDNESDAY IN THE TRIAD...OCCURRING DURING THE MORNING WITH SLIGHT DECLINES DURING THE DAY. HOWEVER IT IS CERTAINLY POSSIBLE WITH THE CURRENT MODEL TIMING THAT THIS WILL TURN OUT TO BE TOO WARM. A MORE NORMAL DIURNAL PATTERN IN THE SOUTHEAST WITH HIGHS IN THE UPPER 70S. LOWS 58 TO 65 TUESDAY NIGHT...THREE TO FIVE DEGREES WARMER WEDNESDAY NIGHT. THURSDAY HIGH TEMPERATURES QUITE UNCERTAIN AND WILL DEPEND ON THE EXPECTED BREAK UP OF THE DAMMING AIR MASS. WILL STAY UNDER GUIDANCE IN THE NORTHWEST THIRD...WITH WORST CASE BEING FORECAST FIVE DEGREES TOO COOL IN THAT AREA. && .LONG TERM /FRIDAY THROUGH SUNDAY/... AS OF 250 PM... THE GFS IS SLOWLY COMING AROUND TO THE ECMWF MODEL AND TROPICAL PREDICTION CENTER THINKING...BUT STILL TOO SLOW AND SOUTH WITH IKE AS IT RECURVES TOWARD TENNESSEE SUNDAY NIGHT. THE FORECAST WILL ROUGHLY FOLLOW THE ECMWF BUT WITH SLOWER TIMING ON IKE. WITH WEAK HIGH PRESSURE OFFSHORE FRIDAY...THE NORTH CAROLINA AIR MASS IS EXPECTED TO CONTINUE MOIST...WITH ABOUT A 40 PERCENT CHANCE FOR RAIN. WITH MOSTLY WEST TO SOUTHWEST FLOW ALOFT FOR THE WEEKEND AND MONDAY...WILL KEEP RAIN EXPECTATIONS LOW. IKE MAY BE TRAVELING MORE UP THE OHIO VALLEY WHICH CLOUD LEAVE CENTRAL NORTH CAROLINA DRY. WILL RETAIN SLIGHT...MAINLY AFTERNOON RAIN CHANCES FOR THE LAST 72 HOURS OF THE PERIOD. HIGH TEMPERATURES OF 80 TO 85 FRIDAY WILL WARM INTO THE 85 TO 90 DEGREE RANGE FOR THE END OF THE PERIOD. OVERNIGHT LOWS MOSTLY 65 TO 70. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AS OF 245 PM MONDAY... VFR CONDITIONS EXPECTED THROUGH SUNSET THIS EVENING. HAVE REMOVED MENTION OF CB THIS AFTERNOON GIVEN THAT ONLY VERY ISOLATED CONVECTION IS EXPECTED...WITH ACTIVITY LARGELY BEING SUPPRESSED BY AN UNFAVORABLE UPPER LEVEL PATTERN. MVFR TO LIFR CONDITIONS ARE EXPECTED TO DEVELOP IN FOG LATER TONIGHT WITH A MOIST BOUNDARY LAYER...LIGHT/CALM WINDS AND MOSTLY CLEAR SKIES. LIFR VISIBILITIES CAN BE EXPECTED AT KFAY/KRWI...WITH IFR VISIBILITIES PROBABLE AT KRDU...AND MVFR VISIBILITIES EXPECTED AT KGSO/KINT. CONDITIONS WILL LIKELY BE THE WORST BETWEEN 08-13Z TUE MORNING. SCATTERED SHOWERS AND STORMS ARE EXPECTED TUESDAY AFTERNOON AS A WEAK BOUNDARY APPROACHES FROM THE WEST. HAVE INCLUDED CB AT ALL THE TAF SITES BY THE END OF THE PERIOD TO ACCOUNT FOR A HIGHER PROBABILITY OF SHOWERS/STORMS. CONVECTIVE DOWNBURSTS IN ANY THUNDERSTORMS COULD APPROACH SEVERE LIMITS IN ISOLATED STRONG CELLS. LOOKING BEYOND TUE AFTERNOON...A BACK DOOR COLD FRONT IS EXPECTED TO DROP INTO THE AREA FROM THE NORTH WEDNESDAY MORNING. CEILINGS ARE LIKELY TO BECOME IFR EVERYWHERE BY LATE WEDNESDAY MORNING WITH MOISTURE OVERRUNNING THE BACK DOOR FRONT AND RAIN FALLING INTO A COOLER/DRIER AIRMASS ASSOC/W HIGH PRESSURE NOSING DOWN FROM THE NORTH. THESE LOW CEILINGS MAY NOT IMPROVE MARKEDLY BEFORE FRIDAY. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS... NEAR TERM...VINCENT AVIATION...VINCENT
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1205 PM EDT MON SEP 8 2008 NCZ007>011-021>028-038>043-076>078-089-091000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-LEE-HARNETT-WAYNE-SAMPSON- 1205 PM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...PRIMARILY ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS. ANY STORMS THAT DEVELOP WILL BE SLOW MOVING AND WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS THAT COULD LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY WHERE CREEKS AND STREAMS CONTINUE TO RUN HIGH FROM RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY. A FEW STORMS COULD BECOME SEVERE AS WINDS INCREASE ALOFT WHILE HUMID AND UNSTABLE CONDITIONS PERSIST ACROSS THE STATE. DAMAGING WIND GUSTS AND LARGE HAIL WILL POSE THE GREATEST RISK. LOCALIZED URBAN OR SMALL STREAM FLOODING IS ALSO POSSIBLE AS AREA CREEKS AND STREAMS CONTINUE TO RUN HIGH. NCZ073>075-083>086-088-091000- STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- 1205 PM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL BE SLOW MOVING AND WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS THAT COULD LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY WHERE CREEKS AND STREAMS CONTINUE TO RUN HIGH FROM RECENT RAINFALL. ADDITIONALLY...DUE TO ABOVE NORMAL TEMPERATURES IN THE LOWER 90S AND HIGH RELATIVE HUMIDITY...HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY. A FEW STORMS COULD BECOME SEVERE AS WINDS INCREASE ALOFT WHILE HUMID AND UNSTABLE CONDITIONS PERSIST ACROSS THE STATE. DAMAGING WIND GUSTS AND LARGE HAIL WILL POSE THE GREATEST RISK. LOCALIZED URBAN OR SMALL STREAM FLOODING IS ALSO POSSIBLE AS AREA CREEKS AND STREAMS CONTINUE TO RUN HIGH. VINCENT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 232 PM EDT MON SEP 8 2008 NCZ083-081915- ANSON- 232 PM EDT MON SEP 8 2008 ...AN ISOLATED STRONG THUNDERSTORM WILL AFFECT SOUTHEAST ANSON COUNTY THROUGH 315 PM EDT... AT 232 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MORVEN...OR ABOUT 10 MILES SOUTHEAST OF WADESBORO. THIS STORM WAS NEARLY STATIONARY. LOCATIONS AFFECTED BY THIS STORM INCLUDE...AREAS SOUTH OF HIGHWAY 74 AND EAST OF HIGHWAY 52 IN SOUTHEAST ANSON COUNTY...INCLUDING THE TOWN OF MORVEN. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. VINCENT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 420 PM EDT MON SEP 8 2008 NCZ089-082115- SAMPSON- 420 PM EDT MON SEP 8 2008 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN SAMPSON COUNTY THROUGH 515 PM EDT... AT 423 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER IVANHOE...OR ABOUT 16 MILES SOUTHWEST OF WALLACE. THESE THUNDERSTORMS WERE MOVING SLOWLY TO THE WEST. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... IVANHOE... HARRELLS... AND GARLAND. GUSTY WINDS OF 30 TO 40 MPH... VERY HEAVY RAINFALL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. BSD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 525 PM EDT MON SEP 8 2008 NCZ089-082230- SAMPSON- 525 PM EDT MON SEP 8 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHERN SAMPSON COUNTY THROUGH 630 PM EDT... AT 525 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES SOUTH OF CLINTON...MOVING WEST AT 5 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... CLINTON AND ROSEBORO. GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL... VERY HEAVY RAINFALL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. BSD
The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported near Interstate 40.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134588.